I've had my pouch since 2000. I also have had recurrent pouchitis throughout the last 16 years. For that reason, I was put on Flagyl and Cipro, long term. I tolerated both well until getting peripheral neuropathy in my feet and hands about 2 years ago and Flagyl was stopped. I was then solely on Cipro for pouchitis and entocort. This year, I became quite ill from C Diff and Cipro was stopped. I tried several other drugs to no avail until my second round of Difficid. Shortly after the C diff was gone, I became sick again w Pouchitis, as I was not on any antibiotics at that time. I was again put on Cipro for a two week course which seemed to clear up the pouchitis. Two weeks or less, I had pouchitis again. I was put on Cipro for long term preventative of pouchitis. My gut is fine now and has been for a month or two, however, my joint and muscle pain etc has gotten worse and worse to the point that my knees can no longer support me even lowering myself to the toilet, my hands are so painful that it is hard to do just simple tasks, my feet and ankles hurt with every step, as if (particularly when I get up in the am or middle of the night) I am walking on broken bones. I have been to the rheumatologist and my blood work is negative for RA. Though my hands and knees are swollen, he still didn't think I have RA.
A few nights ago I told my husband that I could not keep living like this. That night, I had an "ah ha" moment and wondered if any of my agonizing symptoms were Cipro related. My GI doc had said that the only thing to watch for is pain in my Achilles' tendon because there is a very rare chance of rupture. When I heard this a few months ago, I said, "well, I have been on Cipro for so many years and haven't had any adverse reactions, I'll be fine". I had forgotten about what he said until the other night when it occurred to me that maybe it is not just the Achilles' tendon and I did some in the middle of the night research. Much to my great surprise, there was a lot of information on the same symptoms of "hurting from head to toe" related to being on Cipro. In the past, when I had been on Cipro, most of the time I also had pouchitis, so my doctor and I always assumed that my joints were hurting because of the gut inflammation (enteropathic arthropathy), and the other times, my doc would tell me that one can have the systemic enteropathic arthritis even when the gut or pouch is not inflamed. I NEVER EVER thought of Cipro being a culprit, and historically after getting off of the Cipro, eventually my joints would get better and at that point, My pouchitis was absent. The other night when I heard my new GI doc's ( my old GI retiring after having been with him for 27 years!) voice whispering about Achilles' tendon rupture, was the first time I had EVER considered Cipro as the cause of this progressive musculoskeletal pain.
I stopped Cipro two days ago and will remain off of it. However, as my primary doc said "you NEED to find another medicine that you can be on to prevent pouchitis, in place of the Cipro". That is what I need to know. My current GI doc said that he didn't know of the best antibiotic to use but that he would "investigate". That doesn't give me a lot of faith. I have more faith in what you all have used and the success rate, of an antibiotic other than Cipro or Flagyl that I can be on that won't have these debilitating side effects. That being said, I am not certain yet that the Cipro is responsible for the joint, muscle, tendon pain. It is just my theory at this point, because nothing else makes sense! Out of the blue, these symptoms again show up? I am just praying that the symptoms will go away, as they have done before.
PLEASE let me know 1) if you have ever had this type of adverse effect from Cipro 2) what antibiotic have yo used to replace Cipro.
Thank you all so much. I apologize for the lengthy entry/post.